Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 45, NWS Atlanta, GA

January 23, 2023Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 23, 2023, 12:13 AM EST for Forsyth County, Fulton County, Georgia. It took effect at Jan 23, 2023, 1:00 AM EST. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2023, 12:13 AM EST (05:13 UTC)
In effect from
Jan 23, 2023, 1:00 AM EST
Expired
Jan 23, 2023, 9:02 AM EST
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

322 
WGUS42 KFFC 230513
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1213 AM EST Mon Jan 23 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-231715-
/O.NEW.KFFC.FL.W.0045.230123T0600Z-230124T0900Z/
/APHG1.1.ER.230123T0600Z.230123T1800Z.230124T0300Z.NO/
1213 AM EST Mon Jan 23 2023

...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until late Monday night.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 12:00 AM EST Monday the stage was 6.9 feet and slowly
    rising.
  - Forecast...The river is expected to rise above flood stage
    early this morning to a crest of 7.2 feet this afternoon. It
    will then fall below flood stage late this evening.
  - Flood stage is 7 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
1 follow-up statement
301 
WGUS82 KFFC 231402
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
902 AM EST Mon Jan 23 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

GAC117-121-231515-
/O.CAN.KFFC.FL.W.0045.000000T0000Z-230123T1402Z/
/APHG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
902 AM EST Mon Jan 23 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek near Alpharetta.

* ADDITIONAL DETAILS...
  - At 8:45 AM EST Monday the stage was 6.7 feet and falling.
  - Forecast...The river will continue to fall.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 22, 10:13 PM EST, 2 hours earlier.

Area forecast discussion, Jan 22, 10:13 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
1013 PM EST Sun Jan 22 2023

...Update...

.UPDATE...
Issued at 1011 PM EST Sun Jan 22 2023

Low clouds, patchy light showers and drizzle still persisting but
should clear out after midnight. Winds will pick up from the west
but remain below advisory criteria. Did have some strong
convection over far SE counties after sunset but still no reports
of any damage as of now. Looking forward to much nicer days
tomorrow and Tuesday before next wave moves in.

SNELSON

&&

.SHORT TERM...
(This afternoon through Monday)
Issued at 221 PM EST Sun Jan 22 2023

A longwave upper trough is extending from southeast Canada towards
the Ozarks region, and is expected to lift northeastward today into
tomorrow. A surface low to associated with this trough is currently
positioned over southwest Georgia. Another round of precipitation
has spread into central Georgia ahead of the low, and will continue
to advance northeastward ahead of the system. A CAD wedge,
reinforced by rain earlier today, persists across north and portions
of central Georgia, which has made for a chilly and gloomy day. The
cold dome underneath the wedge will keep temperatures in the 40s
across the area this afternoon across the majority of the forecast
area, with some 50s in the far southern tier just south of the wedge
boundary. The influence of the wedge has also limited surface-based
instability and thus limited thunder chances. Isolated thunderstorms
are still possible in the southeast portion of our area this
afternoon where temperatures and dewpoints are warmer. A strong
storm producing gusty winds is not entirely out of the question. The
additional rainfall this afternoon could also lead to isolated river
flooding. The aforementioned low will cross the area tonight,
with rain chances diminishing after midnight.

Low temperatures on Monday morning will mainly be in the mid to
upper 30s in north Georgia and low 40s in central Georgia. Higher
elevations in far northwest Georgia are furthermore forecast to drop
to near-freezing during the early morning hours. With isolated to
scattered precipitation wrapping around the back side of the low
pressure system, it will be possible to see rain/snow showers in
these higher elevations. However, with a drier airmass also building
in behind the system, atmospheric moisture will be fairly limited.
Any snow accumulations are anticipated to be minimal, at one-quarter
of an inch or less above roughly 2000ft. Precipitation is expected
to come to an end on Monday as the trough axis lifts northeastward
towards maritime New England and surface high pressure builds in
over the Southeast. Broken low clouds will hang around through the
morning hours on Monday, but will scatter out by the early
afternoon. Cool, northwesterly winds and lingering cloud cover will
serve to limit warming, with afternoon highs mainly in the upper 40s
to low 50s.

King

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 221 PM EST Sun Jan 22 2023

Tuesday's sensible weather is expected to be calm as ridging
aloft and at the surface presides over the forecast area.
Temperatures will feel quite seasonable with daytime maximums in the
50s. This calm start to the long term forecast period will be
fleeting as a potent shortwave cuts off at the mid-levels over the
southwestern CONUS and ejects over Texas. As the shortwave trough
acquires a negative tilt during its traverse across the Plains, the
surface low deepens over the the Lower Mississippi Valley and skirts
the northern periphery of the forecast area. This will be the next
system could that bring another round of strong to severe
thunderstorms to portions of north and central Georgia by midweek.
Models continue to favor the timing of the main line to begin moving
through in the early morning hours of Wednesday. This timing will
likely limit surface based CAPE, however, models prog 100-200+ J/kg
of MUCAPE overspreading the area. Additionally, an unseasonably warm
and moist airmass will likely be in place especially along and south
of I-20, where temps in the mid to upper 60s will coincide with
dewpoints in the mid 50s to low 60s. These temperatures may not be
realized further west if the precipitation moves in quickly on
Wednesday. Given the highly sheared environment with an 850mb jet
from 50 to 70kt, thunderstorms that do develop will be able to
maintain their updrafts and become capable of producing damaging
wind gusts with an outside chance for a brief tornado. At this time,
it appears that the greatest risk for severe weather will remain
further to the south and to the west. However, will need to monitor
conditions closer to the event as finer details will play critical
roles in the severe risk. In addition to the the threat for strong
to severe thunderstorms, gradient winds at the surface will produce
sustained winds over 20mph and gusts over 35mph that could approach
Wind Advisory criteria beginning early Wednesday and lasting through
the frontal passage late Wednesday. A few locations especially in
areas of high terrain could see winds gusting as high as 40mph at
times. QPF is currently progged to range between 0.75-2.0" where
locally higher amounts may be possible.

Once the front passes through late Wednesday, a dry slot will
infiltrate the forecast area and bring cooler temperatures. Maximum
high temperatures on Thursday top out in the upper 40s and low 50s
and overnight low temperatures in the upper 20s and low 30s. A
shortwave just to the north will send a reinforcing shot of dry air
into the forecast area overnight Friday, where weather conditions
are expected to remain dry and calm. Temperatures will steadily
climb through the end of the forecast period.

KAL

&&

.AVIATION...
(00Z TAFS)
Issued at 650 PM EST Sun Jan 22 2023
Main concern is timing of clearing of IFR cigs/vsbys. Appears IFR
cigs will hang on thru 06Z before improvement even though sfc wind
shift to W will occur 02-03Z. VFR conditions expected by 16Z as W
sfc winds will increase to 10-13kts G20-25kts before decreasing
late.

//ATL Confidence...00Z Update...
Medium confidence on IFR cig/vsby timing.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  51  27  54 /  70   0   0   0
Atlanta         39  48  29  52 /  50   0   0   0
Blairsville     31  40  23  52 /  50  10   0   0
Cartersville    36  48  26  54 /  30   0   0   0
Columbus        41  54  30  56 /  50   0   0   0
Gainesville     36  48  29  52 /  50   0   0   0
Macon           42  54  30  57 /  40   0   0   0
Rome            36  49  27  55 /  30   0   0   0
Peachtree City  38  50  27  55 /  50   0   0   0
Vidalia         45  57  32  59 /  90   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SNELSON
LONG TERM....KAL
AVIATION...SNELSON
Hazardous weather outlook, Jan 22, 7:05 PM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
705 PM EST Sun Jan 22 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1250 AM EST Mon Jan 23 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Overnight...

The probability for widespread hazardous weather is low.

Light rain may mix with or change to light snow at elevations above
2500 feet in far northeast Georgia late tonight. Grassy or exposed
surfaces above 2500 feet may see very light accumulations. No
accumulation on roads or other winter impacts are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms with locally heavy rain will be possible again late
Tuesday night into Wednesday. Otherwise no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:13 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs29 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.